Ohio, 2009

Hail in Ohio, August 11, 2009

August 11, 2009 · NWS ILN · 1 event in 1 county or zone

Isolated severe weather occurred in Hardin County during the early evening hours of August 11th. Hail was the main threat with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe weather occurred in Hardin County during the early evening hours of August 11th. Hail was the main threat with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 3:16 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 11, 3:16 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT TUE AUG 11 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL PUSH SOUTHEAST ACROSS THE REGION
TONIGHT. HIGH PRESSURE WILL BUILD IN ON TUESDAY. THE HIGH WILL
PROVIDE DRY WEATHER THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THUNDERSTORMS WILL BE LIKELY THIS EVENING IN NORTHWESTERN COUNTIES
WHERE FRONTAL CONVERGENCE WILL COMBINE WITH MODERATE INSTABILITY
AND WINDS ALOFT. THE REST OF THE AREA WILL SEE SCATTERED
THUNDERSTORMS POPPING UP IN AREAS OF WEAK CONVERGENCE AND MODERATE
INSTABILITY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN AN
ENVIRONMENT FAVORABLE FOR DOWNBURSTS DUE TO SUFFICIENT MID LEVEL
DRY AIR.

EXPECT THUNDERSTORMS TO WEAKEN QUICKLY WITH LOSS OF DAYTIME
HEATING...THOUGH ISOLATED CELLS MAY PERSIST ALONG THE FRONT AS IT
TRAVELS SOUTHEAST. CLEARING SKIES WILL ALLOW TEMPERATURES TO FALL
INTO THE LOW TO MID 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
MOST LOCATIONS WILL HAVE MOSTLY SUNNY SKIES ON WEDNESDAY.
HOWEVER...FAR EASTERN COUNTIES MAY EXPERIENCE ISOLATED
THUNDERSTORMS BEHIND THE OLD FRONTAL BOUNDARY. ALL AREAS WILL HAVE
DRY CONDITIONS ON WEDNESDAY NIGHT AS THE HIGH BECOMES POSITIONED
OVERHEAD. TEMPERATURES WILL BE NEAR NORMAL...WITH HIGHS IN THE LOW
TO MID 80S...AND LOWS IN THE UPPER 50S TO LOW 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NOT ANY SWEEPING CHANGES ARE NOTED IN THE FORECAST. MODELS ARE
PRETTY CONSISTENT WITH A H5 L/W TROUGH OVER THE NWRN U.S. FOR MUCH
OF THE PERIOD. THIS TROUGH GETS SLOWLY EATEN AWAY AND PROGRESSES
EASTWARD BY THE END OF THE FORECAST PERIOD...SETTLING OVER THE GTLKS
REGION AS A BROAD TROUGH OF GENERALLY LOWERED HEIGHTS ON TUESDAY.

AT THE SURFACE...GENERAL HIGH PRESSURE IN THE NORTHERN OHIO VALLEY
WILL WEAKEN AS SOUTHERLY FLOW FROM THE GULF BRINGS IN MOISTURE. WEAK
LOW PRESSURE WILL TRACK NORTHEASTWARD ALONG THE OHIO RIVER ON SUNDAY
AND DISSIPATE IN SOUTHERN OHIO. THIS WILL BRING AN INCREASED CHANCE
OF PARTICULARLY AFTERNOON SHOWERS TO THE REGION. WITH A LACK OF
UPPER SUPPORT...LEFT PTYPE AS JUST SHOWERS THROUGH THE EXTENDED
FORECAST WITH EXCEPTION OF THE APPROACH OF COLD FRONT ON TUES WHERE
THUNDER WOULD LIKELY BE THE PTYPE.

HIGH PRESSURE SETTLES OVER THE APPALACHIANS LATE IN THE FORECAST
WITH SLY FLOW CONTINUED OVER OHVLY. A COLD FRONT WILL APPROACH FROM
THE NW AND CROSS TO THE SOUTHEAST ON TUESDAY. THROUGH MUCH OF THE
FORECAST PERIOD...ENOUGH ENHANCED MOISTURE ALONG THE SPINE OF THE
APPALACHIANS EXISTS FOR A SLIGHT CHANCE OF SHOWERS IN THE FAR
SOUTHEAST.

TEMPERATURES WILL SEE A SLIGHT INCREASE DAY TO DAY AS THE AIRMASS
MODIFIES WITH OVERNIGHT LOWS GENERALLY IN THE MID TO UPPER 60S. THE
ODDS OF POPPING AN AFTERNOON SHOWER WILL INCREASE ON MONDAY AND BE
AT A MAXIMUM AHEAD OF THE FRONT ON TUESDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A FRNTL BNDRY WILL MOVE SWD ACROSS THE TERMINALS THROUGH THE FCST
PD. ISOLD CONVECTION WILL DEVELOP THIS AFTN ALONG AND SOUTH OF THE
BNDRY WITH THE BEST CHC ACROSS THE NRN TERMINALS. TEMPO GROUPS FOR
TSRA HAVE BEEN FCST AT KDAY...KCMH...AND KLCK WHERE MORE ORGANIZED
CONVECTION HAS BEST CHC TO REACH THE TERMINALS BEFORE LOSS OF
DIURNAL HEATING. VCTS WITH CB GROUPS FCST FOR KCVG...KILN...AND
KLUK.

OVERNIGHT AND WEDNESDAY...CONVECTION WILL WEAKEN AND DIMINISH. WITH
ABUNDANT SFC MOISTURE...FOG WILL DEVELOP DURING THE EARLY MORNING
HRS AT THE TAF SITES WITH A TEMPO GROUP FCST FOR VLIFR VSBYS/CIGS
POSSIBLE AT KLUK. LIFR VSBYS/CIGS WILL BE POSSIBLE AT
ILN/CVG...WITH CONDITIONS POTENTIALLY BECOMING IFR AT CMH/LCK
DURING THE PRE-DAWN HRS WED. FOG WILL LIFT WED MORNING...WITH
STRATUS CIGS DIMINISHING BY 16Z. AFTER 16Z...DIURNAL CU WILL
DEVELOP WITH VFR CONDITIONS PREVAILING ACROSS THE TERMINALS.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...FRANKS
AVIATION...WOODRUM
Hazardous weather outlook, Aug 11, 11:49 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1249 PM EDT TUE AUG 11 2009

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
121700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
1249 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS THE OHIO VALLEY
TODAY...WITH THUNDERSTORMS DEVELOPING AHEAD OF IT IN A MOIST AND
UNSTABLE AIR MASS. A FEW OF THE STORMS MAY BECOME SEVERE...WITH
THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ073>075-080-KYZ089>100-OHZ077>082-088-121700-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1249 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS THE OHIO VALLEY
TODAY...WITH THUNDERSTORMS DEVELOPING AHEAD OF IT IN A MOIST AND
UNSTABLE AIR MASS. A FEW OF THE STORMS MAY BE STRONG...WITH GUSTY
WINDS AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WOODRUM

In the hours before

Special weather statement, Aug 11, 4:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
552 PM EDT TUE AUG 11 2009

OHZ026-112215-
HARDIN OH-
552 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY THROUGH
615 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ADA...MOVING EAST AT 20 MPH.

A STORM SPOTTER REPORTED SMALL HAIL AND WIND GUSTS TO 40 MPH IN ADA.
THIS STORM STILL IS STILL CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS.

LOCATIONS IMPACTED INCLUDE...
DUNKIRK...KENTON AND FOREST.

IN ADDITION...MCGUFFEY...HUNTERSVILLE...DOLA...BLANCHARD...GRANT AND
PATTERSON ARE NEAR THE PATH OF THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 152 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardin

When
August 11, 5:10 PM EST to 5:13 PM EST
Where
Hardin County, Dunkirk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -83.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190316.